Sedative, Hypnotic, or Anxiolytic Use Disorder

Sedative, Hypnotic, or Anxiolytic Use Disorder is a substance use disorder characterized by frequent consumption of substances including benzodiazepines, other drugs like benzodiazepines, carbamates, barbiturates, and hypnotics similar to barbiturates regardless of the significant complications related to the use of these substances.

Overview

In the United States, the 12-month prevalence of sedative, hypnotic, or anxiolytic use disorder (DSM-IV criteria) is estimated to be 0.3% in teenagers (age 12 to 17) and 0.2% in adults. Some individuals who receive these substances by prescription will develop a sedative, hypnotic, or anxiolytic use disorder, while others will not develop the disorder.
Similar to alcohol, very significant tolerance and withdrawal can develop to substances in this class. As users having the disorder take more substance to reach the same level of euphoria or desired effect, there can be a sudden onset of respiratory depression and fall in blood pressure, which can lead to death ultimately.

Sedative, Hypnotic, or Anxiolytic Use Disorder

Causes of Sedative, Hypnotic, or Anxiolytic Use Disorder

The development of this disorder usually follows one of two reasons:

  • Early age of commencement i.e. during teenage years to mid-20s, when the use of the substance is related to other substances, and most of the time due to social use (e.g. – at gatherings/parties).
  • Another, less common, but just as important clinical course, is when an individual is being prescribed by a physician, typically for anxiety, insomnia, or physiological problems. The individual may develop a tolerance or a need for higher dosages of the medication, resulting in a steady increase in the dosage and rate of self-administration. In these cases, the individual might look for several physicians to prescribe supplies of the medicines.

Symptoms of Sedative, Hypnotic, or Anxiolytic Use Disorder

Symptoms of sedative, hypnotics, or anxiolytic use disorder can involve:

  • Sweating
  • Craving
  • Euphoria or general discontent
  • Small pupils
  • Chronic constipation
  • Nausea
  • Sensitivity to pain
  • Decreased sex drive
  • Shallow breathing or unclear speech
  • Sedatives, Hypnotics, or Anxiolytic Intoxication

1. Use of sedative, hypnotics, or anxiolytic substances observed recently.
2. Clinically noteworthy complex psychological or behavioral changes (e.g., wrong sexual or aggressive behavior, mood disturbances, impaired decision making) that occurred during, or shortly after, sedative, hypnotics, or anxiolytic intake.
3. One (or more) of the following signs or symptoms developing during, or shortly after, sedative, hypnotics, or anxiolytic intake:
• Unclear speech.
• Incoordination.
• Unstable gait.
• Nystagmus.
• Impairment in cognition (e.g., attention, memory).
• Stupor or Coma.
4. The signs or symptoms that cannot be attributed to another medical conditioning are not better explained by another mental disorder, involving intoxication with another substance.

Sedative, Hypnotics, or Anxiolytic withdrawal

A. Termination or decrease in sedative, hypnotics, or anxiolytic intake that has been sustained.
B. Two or more of the following symptoms develop within several hours or a few days after the termination or reduction in the sedative, hypnotic, or anxiolytic use
• Shaky hands.
• Autonomic hyperactivity (e.g., perspiring or pulse rate more than 100 bpm).
• Sleep disturbances.
• Nausea or vomiting.
• Stress or Anxiety.
• Psychomotor distress.
• Grand mal seizures.
• Temporary tactile, visual, or auditory illusions or hallucinations.

Complications of Sedative, Hypnotic, or Anxiolytic Use Disorder

Hypnotics appear to have the potential to cause death through a variety of processes. On a molecular, neural, and organismic level, the fatal consequences of barbiturates and benzodiazepine agonists in overdose are very well understood. High doses of hypnotics are consistently employed to put individuals to sleep and carry out death sentences. Hypnotics may have a synergistic effect with alcohol and other substances at lower doses. Although there is no evidence that hypnotics induce respiratory arrest in prescribed doses, there is evidence that they exacerbate sleep apnea in at least a quarter of individuals. This could result in a persistent rise in blood pressure, heart ischemia, and death. Clearly, hypnotic usage is becoming the cause of suicide.

Diagnosis of Sedative, Hypnotic, or Anxiolytic Use Disorder

The new diagnosis of Sedative, Hypnotic, or Anxiolytic Use Disorder requires at least 2 of the given criteria. The disorder is mild if 2-3 criteria are met, it is moderate if 4-5 criteria are present and considered as severe with 6-7 or more of the following are observed in the suspected individual.

  • Persistence in the use of a substance, in this case, a barbiturate, benzodiazepine, or other sedative-hypnotic, despite negative personal consequences is considered.
  • Frequent difficulty in carrying out major functions at work, school, or home due to the use of substances.
  • Frequent use in physically hazardous circumstances.
  • Sustained use regardless of persistent or recurrent social or interpersonal problems triggered or made worse by use.
  • Tolerance, as evidenced by the need for a much higher dose to achieve intoxication or the desired effect, or by a significantly reduced effect with continuing usage of the same amount.
  • Withdrawal accompanied by the classic symptoms, or the use of the substance to avoid withdrawal.
  • Taking more of the drug or for a longer period of time than is recommended.
  • A persistent desire to reduce usage or failed attempts to restrict usage.
  • Investing a significant amount of time in obtaining, using, or recovering from the material.
  • As a result of use, stopping, or diminishing crucial occupational, social, or recreational activities.
  • A strong desire to use or a strong want to consume the substance.

Treatment of Sedative, Hypnotic, or Anxiolytic Use Disorder

To quit using sedatives, hypnotics, or anxiolytics, you’ll need to make certain lifestyle modifications. Ensure that family and friends are informed of the situation and the lifestyle adjustment so that friends and family may provide assistance. Distance from persons that continue to take sedatives, hypnotics, or anxiolytics may affect ceased the usage of sedatives, hypnotics, or anxiolytics. Finally, continuing to engage in other good practices and healthy activities is crucial for the treatment. This might include managing stress in a healthy way, good sleep habits, having a routine, or regular physical exercise that can make it easier to recover from the sedative, hypnotics, or anxiolytic use disorder.

Psychotherapy

Psychotherapy, also called talk therapy or psychological counseling, is used to uncover the patterns of behavior, ideas, triggers, and other factors that might affect people who take sedatives, hypnotics, or anxiolytics. Individuals gain skills and develop treatment plans in therapy, which generally involves the involvement of drug treatment professionals. Goal-setting, behavior-change approaches, and the usage of self-help guides all facilities are provided. It may assist patients better recognize their problem with sedatives, hypnotics, or anxiolytics and sustain continuous support in therapy or counselling. Sedative, hypnotic, or anxiolytic use problem frequently coexists with other mental health issues, such as anxiety and depression, which can be discussed in therapy.

Self-Help Groups

Individuals can participate in a variety of self-help organizations, including Narcotics Anonymous. Talking with others who take sedatives, hypnotics, or anxiolytics can be a beneficial element of treatment for some people. Individuals discover a forum of peer support through self-help groups, gaining strength as they share their thoughts and experiences with others who are facing similar challenges.